Alert archive / Idaho / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 14, NWS Spokane, WA

June 30, 2012Lewis County, Nez Perce County, Idaho; Asotin County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Jun 30, 2012, 7:19 PM PDT for Lewis County, Nez Perce County, Idaho; Asotin County, Washington. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2012, 7:19 PM PDT (02:19 UTC)
Expired
Jun 30, 2012, 8:00 PM PDT
In force
41 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

Counties Lewis County, ID, Nez Perce County, ID, Asotin County, WA

The radar

The Pendleton radar (KPDT), 161 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 7:27 PM PDTHAIL 19 Sw Anatone, WAHAIL CRACKED A WINDSHIELD AT BOGGANS OASIS BAR AND GRILL.
Jun 30, 7:44 PM PDTHAIL 1Anatone, WAKF7VFL HAM RADIO OPERATOR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 2.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2012-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2012-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1306 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

189 
WUUS56 KOTX 010219
SVROTX
IDC061-069-WAC003-010300-
/O.NEW.KOTX.SV.W.0014.120701T0219Z-120701T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
719 PM PDT SAT JUN 30 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LEWIS COUNTY IN NORTH CENTRAL IDAHO...
  SOUTHWESTERN NEZ PERCE COUNTY IN NORTH CENTRAL IDAHO...
  SOUTHERN ASOTIN COUNTY IN SOUTHEAST WASHINGTON...

* UNTIL 800 PM PDT

* AT 716 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13 
  MILES SOUTHWEST OF ANATONE...AND MOVING NORTHEAST AT 50 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  ANATONE...WAHA...ROGERSBURG...AND WINCHESTER. THE GRANDE RONDE     
  RIVER IN SOUTHEAST WASHINGTON WILL LIKELY BE IMPACTED BY           
  THIS SEVERE THUNDERSTORM. ANGLERS AND BOATERS ON THE GRANDE        
  RONDE BETWEEN ROGERSBURG AND THE OREGON STATE LINE SHOULD TAKE     
  COVER NOW!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4586 11679 4599 11692 4599 11744 4604 11748
      4631 11694 4632 11665 4605 11650 4599 11653
      4603 11664 4599 11665 4599 11671 4595 11675
      4591 11673
TIME...MOT...LOC 0216Z 245DEG 44KT 4601 11727

$$

KOCH
1 follow-up statement
896 
WWUS56 KOTX 010241
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
741 PM PDT SAT JUN 30 2012

IDC061-069-WAC003-010300-
/O.CON.KOTX.SV.W.0014.000000T0000Z-120701T0300Z/
LEWIS ID-NEZ PERCE ID-ASOTIN WA-
741 PM PDT SAT JUN 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM PDT
FOR SOUTHEASTERN ASOTIN...SOUTH CENTRAL NEZ PERCE AND SOUTHWESTERN
LEWIS COUNTIES...

AT 736 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
LOCATED 6 MILES SOUTHEAST OF ANATONE...OR NEAR ROGERSBURG. THIS 
DANGEROUS STORM WAS MOVING NORTHEAST AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAHA 
AND WINCHESTER. THE SNAKE RIVER AND LOWER PORTIONS OF THE GRANDE 
RONDE RIVER ARE ALSO IN THE PATH OF THIS THUNDERSTORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IF ON OR NEAR THE SNAKE RIVER OR GRANDE RONDE RIVER NEAR 
ROGERSBURG...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A 
VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE 
PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH 
TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DON'T BE CAUGHT 
ON THE WATER IN A THUNDERSTORM!

&&

LAT...LON 4586 11679 4587 11680 4601 11691 4600 11717
      4612 11719 4631 11694 4632 11665 4605 11650
      4599 11653 4603 11664 4599 11665 4599 11671
      4595 11675 4591 11673
TIME...MOT...LOC 0238Z 247DEG 36KT 4608 11702

$$

KOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 4:33 PM PDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 30, 4:33 PM PDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
433 PM PDT Sat Jun 30 2012

.SYNOPSIS...
A weather system will pass through the Inland Northwest this
weekend bringing a good chance of showers and thunderstorms. Drier
conditions are expected Monday before another system Monday night
and Tuesday. Gusty winds will be possible Sunday and Tuesday. A
more summer like pattern is possible for the end of next week with
a warming trend expected.

&&

.DISCUSSION...
Tonight: a trough of low pressure will push inland, bringing
showers and a chance of thunderstorms to much of the Inland
Northwest. WV/IR imagery showed the trough axis pushing toward
Saturday afternoon, with cloud-top cooling coming onto the coast,
and an 80kt+ jet slicing across the forecast area. Model guidance
showed increasing lift into the western CWA early this evening,
expanding across the remainder of the CWA through the late evening
into the overnight. Dew points linger in the 50s through the night
over much of the region and PWATs remain 150-175% of normal,
indicative of sufficient moisture. Additionally, SBCAPE between
200-700 j/Kg and LI values averaging around -2 in the evening
dissipate overnight. However elevated instability remains across
the northern mountains through the southeast CWA, as indicated by
850-500mb MUCAPE values between 200-400 j/Kg and High Level Total
Totals values between 30 and 35C. All these ingredients support
high precipitation chances throughout the CWA, including the
threat of showers and thunderstorms. The 0-6km shear values
between 30-45kts will support the threat of some organized,
stronger storms as well. The focus is expected to shift away from
the Cascades and lee of the Cascades overnight into Sunday
morning. Expect mild overnight lows, in conjunction with the higher
dew points and cloud cover. /J. Cote'

Sunday through Monday Nt: Much of our attention was focused on
the thunder threat for Sunday following tonights frontal passage.
We did not make big changes to the fcst, and kept the highest
threat of thunder limited to N Id through about early evening
Sunday. Considering uncapped sfc- based instability and deep
layer shear only, Sunday shows an environment of CAPE values of
300-800 j/kg and deep layer shear of 20 to 30 kts, favorable for
non-severe thunder in most cases. Therefore, we downplayed the
thunder threat somewhat. The most significant change to the fcst
was to add showers and thunder for Monday Night across from the
Nrn Blue Mtns of SE Wa, across the south Palouse and into the
Cntrl Id Panhandle just ahead of the supporting upper trough
expected to move across the region Tuesday. We're seeing an
elevated moist plume of conditionally unstable theta-e lapse rates
above about 700mb that's solidly suggestive of nighttime showers
and isolated thunder. Thanks for Pendleton and Missoula for the
coordination on this change. bz

Tuesday through Saturday...A shortwave trough will swing through the
region Tuesday with most of the energy and moisture traversing the
northern zones. While moisture will be rather sparse, the general
synoptic pattern is reasonable for thunder across the higher
elevations of the northern tier. Breezy conditions will continue
across the forecast area in the wake of the cold front. By
Independence Day the main player will be the ridge of high pressure
that has been parked over the Midwest. The ridge will build westward
into the region bringing mostly dry and seasonably warm weather.
There is a little mid level moisture that will ride through the
ridge Thursday and Friday. There is also the possibility of some
monsoonal moisture sneaking up from the southeast. This could trigger a
few showers or thunderstorms across the Camas Prairie and Central
Panhandle mountains but these will be isolated at best. Temperatures
will cool off a few degrees Tuesday behind the cold front, then warm
up into the upper 70s and 80s for the Fourth of July. The warming
trend will continue through the remainder of the extended forecast
period with temperatures about 5 degrees above normals by Saturday.
/Kelch

&&

.AVIATION...
00z TAFS: Moist southwest flow ahead of an upper level trough off
the Oregon coast will continue to produce scattered showers and
isolated thunderstorms over the Inland Northwest tonight. Shower
activity will decrease from the west overnight into Sunday
morning. After 03z models show the best instability and lift over
extreme Eastern Washington and North Idaho. Mid level instability
will be greatest at KPUW and KLWS and scattered nocturnal
thunderstorms are possible. VFR conditions are expected to
dominate, however local MVFR conditions are possible in heavier
showers and thunderstorms. By Sunday afternoon drier air will
spill down the Cascade gap valleys with gusty conditions
developing at KEAT. /EK

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        58  77  52  79  57  74 /  70  50  20   0  10  10
Coeur d'Alene  58  75  50  78  55  72 /  80  60  20   0  20  20
Pullman        58  74  49  79  52  72 /  80  60  20   0  20   0
Lewiston       64  83  55  87  59  82 /  70  60  30   0  20   0
Colville       57  81  51  79  55  76 /  80  60  30   0  20  20
Sandpoint      59  75  50  76  51  71 /  80  80  50  10  20  20
Kellogg        57  75  49  78  56  72 /  90  80  40  10  20  20
Moses Lake     60  84  53  83  51  80 /  40  10   0   0   0   0
Wenatchee      62  83  54  84  52  77 /  30  10   0   0   0  10
Omak           57  84  52  81  52  78 /  40  20  10   0  20  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Jun 30, 5:47 AM PDT, 13 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
547 AM PDT SAT JUN 30 2012

WAZ034-035-041-042-044-011300-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-WATERVILLE PLATEAU-
547 AM PDT SAT JUN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING. SOME STORMS COULD PRODUCE HAIL...BRIEF HEAVY DOWNPOURS
LEADING TO LOCALIZED FLOODING...AND VERY GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON OR ABOUT TUESDAY A DRY COLD FRONT PASSAGE IS POSSIBLE. THIS
WILL PROMOTE BREEZY AND GUSTY WINDS ACROSS THE COLUMBIA BASIN.

IDZ001>004-026-027-WAZ031>033-036>038-043-011300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
OKANOGAN VALLEY-
547 AM PDT SAT JUN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING. SOME STORMS COULD BE STRONG AND CAPABLE OF PRODUCING
HAIL...BRIEF HEAVY DOWNPOURS LEADING TO LOCALIZED FLOODING...AND
VERY GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON SUNDAY. LOCALLY HEAVY
RAIN...SMALL HAIL...AND GUSTY WINDS CAN BE EXPECTED WITH STORMS
THAT DEVELOP ON SUNDAY.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:59 PM PDTSevere Thunderstorm WarningOTXLewis, Nez Perce46 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2012Severe Thunderstorm Warnings in Washington, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.